Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 129, NWS Amarillo, TX

June 8, 20174 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 8, 2017, 7:45 PM CDT for 4 counties in Texas. It was in force for 60 min. 29 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2017, 7:45 PM CDT (00:45 UTC)
Expired
Jun 8, 2017, 8:45 PM CDT
In force
60 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Armstrong County, TX, Carson County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 12 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 7:56 PM CDTTSTM WND GST 6414 N Amarillo, TX
Jun 8, 8:19 PM CDTTSTM WND GST 596 Ene Amarillo, TX
Jun 8, 8:31 PM CDTHAIL 18 N Amarillo, TXGIVENS AVE. AND HWY 87
Jun 8, 8:32 PM CDTHAIL 15 N Amarillo, TX
Jun 8, 8:35 PM CDTHAIL 1.751 Ne Amarillo, TX9TH AND ROSS
Jun 8, 8:35 PM CDTHAIL 1.75Amarillo, TX9TH AND ROSS
Jun 8, 8:35 PM CDTHAIL 27 N Amarillo, TX
Jun 8, 8:37 PM CDTHAIL 12 Nne Amarillo, TXMARTIN ROAD LAKE
Jun 8, 8:37 PM CDTHAIL 1.754 Nne Amarillo, TX24TH AND GRAND ST
Jun 8, 8:37 PM CDTHAIL 1.75Amarillo, TX24TH AND GRAND ST
Jun 8, 8:40 PM CDTTSTM WND GST 703 Sse Amarillo, TXA BRIEF MICROBURST OCCURRED ON THE SOUTH SIDE OF AMARILLO.
Jun 8, 8:40 PM CDTHAIL 1.251 W Amarillo, TXQUARTER TO HALF DOLLAR SIZE HAIL REPORTED.
Jun 8, 8:40 PM CDTHAIL 1.51 W Amarillo, TXQUARTER TO HALF DOLLAR SIZE HAIL REPORTED.
Jun 8, 8:41 PM CDTHAIL 1.52 Sw Amarillo, TXWASHINGTON AND I27
Jun 8, 8:41 PM CDTHAIL 1.5Amarillo, TXWASHINGTON AND I27
Jun 8, 8:43 PM CDTTSTM WND GST 604 Ssw Amarillo, TX
Jun 8, 8:43 PM CDTHAIL 14 Ssw Amarillo, TX
Jun 8, 8:46 PM CDTHAIL 1.753 Ssw Amarillo, TX58TH AND WASHINGTON
Jun 8, 8:46 PM CDTHAIL 1.75Amarillo, TX58TH AND WASHINGTON
Jun 8, 8:47 PM CDTTSTM WND DMG4 N Timbercreek Canyon, TXA MICROBURST ASSOCIATED WITH A SEVERE THUNDERSTORM CAUSED DAMAGE TO A NUMBER OF TREES...POWER POLES...INDUSTRIAL BUILDINGS...AND RESIDENTIAL HOMES IN PORTIONS OF NORTHERN RANDALL COUNTY. THE WORST DAMAGE WAS OBSERVED NEAR SOUTH GEORGIA STREET AND WEST MCAFEE R
Jun 8, 8:47 PM CDTHAIL 2.5Amarillo, TX
Jun 8, 8:48 PM CDTTSTM WND GST 752 Nnw Lake Tanglewood, TXLATE REPORT. TIME ESTIMATED BY RADAR.
Jun 8, 8:48 PM CDTHAIL 15 S Amarillo, TX
Jun 8, 8:49 PM CDTHAIL 1.25Amarillo, TXQUARTER TO HALF DOLLAR SIZE HAIL REPORTED.
Jun 8, 8:49 PM CDTHAIL 1.25Amarillo, TXQUARTER TO HALF DOLLAR SIZE HAIL REPORTED.
Jun 8, 8:50 PM CDTTSTM WND DMG3 N Timbercreek Canyon, TXTWO POWER POLES SNAPPED AT THE INTERSECTION OF TRUMAN ROAD AND FM 1151.
Jun 8, 8:50 PM CDTTSTM WND GST 674 Nnw Lake Tanglewood, TX
Jun 8, 8:50 PM CDTHAIL 13 N Timbercreek Canyon, TXHAIL UP TO THE SIAZE OF QUARTERS COVERING THE GROUND 5 TO 6 INCHES DEEP.
Jun 8, 8:55 PM CDTTSTM WND GST 704 Nnw Lake Tanglewood, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 17 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 7:18 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2782 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

778 
WUUS54 KAMA 090045
SVRAMA
TXC011-065-375-381-090145-
/O.NEW.KAMA.SV.W.0129.170609T0045Z-170609T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
745 PM CDT THU JUN 8 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Randall County in the Panhandle of Texas...
  Northwestern Armstrong County in the Panhandle of Texas...
  Southwestern Carson County in the Panhandle of Texas...
  Eastern Potter County in the Panhandle of Texas...

* Until 845 PM CDT

* At 745 PM CDT, a severe thunderstorm was located 14 miles southwest
  of Lake Meredith, or 18 miles north of Amarillo, moving south at 25
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Washburn,
  Timbercreek Canyon and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3554 10187 3557 10162 3502 10143 3502 10199
TIME...MOT...LOC 0045Z 357DEG 24KT 3547 10178 

HAIL...1.50IN
WIND...60MPH
 
$$

Beat
2 follow-up statements
453 
WWUS54 KAMA 090108
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
808 PM CDT THU JUN 8 2017

TXC011-065-375-381-090145-
/O.CON.KAMA.SV.W.0129.000000T0000Z-170609T0145Z/
Randall TX-Armstrong TX-Carson TX-Potter TX-
808 PM CDT THU JUN 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN RANDALL...NORTHWESTERN ARMSTRONG...SOUTHWESTERN
CARSON AND SOUTHEASTERN POTTER COUNTIES...

At 807 PM CDT, a severe thunderstorm was located 9 miles north of
Amarillo, moving south at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. A 64 mph wind gust was reported 14 miles 
         north of Amarillo. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Washburn,
Timbercreek Canyon and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3546 10187 3550 10160 3502 10143 3502 10199
TIME...MOT...LOC 0107Z 357DEG 24KT 3534 10177 

HAIL...1.50IN
WIND...60MPH
 
$$

Beat
298 
WWUS54 KAMA 090135
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
835 PM CDT THU JUN 8 2017

TXC011-065-375-381-090145-
/O.CON.KAMA.SV.W.0129.000000T0000Z-170609T0145Z/
Randall TX-Armstrong TX-Carson TX-Potter TX-
835 PM CDT THU JUN 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN RANDALL...NORTHWESTERN ARMSTRONG...SOUTHWESTERN
CARSON AND SOUTHEASTERN POTTER COUNTIES...

At 835 PM CDT, a severe thunderstorm was located 4 miles southeast of
Amarillo, moving south at 30 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Washburn,
Timbercreek Canyon and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3533 10189 3541 10158 3502 10143 3502 10199
TIME...MOT...LOC 0135Z 357DEG 24KT 3515 10176 

HAIL...2.00IN
WIND...60MPH
 
$$

Beat

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 6:39 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 8, 6:39 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
639 PM CDT Thu Jun 8 2017

.AVIATION...
For the 00Z TAFs, isolated to perhaps scattered thunderstorms are
expected this evening across parts of the OK and TX Panhandles.
Storm movement will generally be to the southeast. Have omitted
mention of tstms at all TAF sites due to low confidence in any one
site being impacted and expected mainly sparse coverage.
Thunderstorm potential is forecast to diminish late tonight. Some
cumulus clouds should redevelop Friday afternoon. However,
thunderstorm formation is not anticipated at this time at any of
the terminal sites.

Andrade

&&

.PREV DISCUSSION... /Issued 424 PM CDT Thu Jun 8 2017/

DISCUSSION...
Potential exists for severe thunderstorms this evening.
Moderately unstable airmass remains in place, and shear will be
increasing as mid-level jet streak arrives from the northwest and
low-level jet develops, setting up across eastern sections.  A
few thunderstorms may continue past midnight in eastern sections.

Dry weather will prevail beginning Saturday, as mid-level ridge
sets up over West Texas.  Dry southwest flow aloft resumes
Sunday, with Gulf remaining closed through at least Monday.
Models and ensembles in good agreement through Tuesday, featuring
dry air overhead and lee trof helping to support higher than
normal 850 mb temperatures.  This leads us to maintain forecast
of maximum temperatures above those offered by blend through
Tuesday, with potential for Heat Advisory criteria being reached
in Palo Duro Canyon.

Model divergence increases Tuesday and beyond, although there is
good support for a brief cold frontal intrusion Tuesday night into
Wednesday.  Have accepted blend's idea of precipitation resuming
Tuesday across eastern sections, but have limited pops to only
slight chance.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Jun 8, 3:44 PM CDT, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Amarillo TX
344 PM CDT Thu Jun 8 2017

OKZ001>003-TXZ001>020-091100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
344 PM CDT Thu Jun 8 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Isolated to scattered thunderstorms are expected across the
Oklahoma and Texas Panhandles. A few storms may become strong to
severe with hail up to two inches in diameter and strong winds up
to 70 MPH being the primary hazards. Also, an isolated tornado
cannot be ruled out, mainly across the eastern half of the
Panhandles.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Well above average daily high temperatures are expected Friday
through Tuesday. High temperatures may approach Heat Advisory
criteria for the Palo Duro Canyon State Park.

Thunderstorms will be possible again next week Tuesday and
Wednesday, mainly across the eastern half of the Panhandles.
Right now no severe weather is anticipated for these storms, but
we will continue to monitor the forecast and make adjustments as
needed.

.SPOTTER INFORMATION STATEMENT...

Spotters and emergency officials should be ready for limited
activation through this evening.

Cockrell

In the hours before

Local storm report, Jun 8, 7:20 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
720 PM CDT THU JUN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             8 E FOUR WAY            35.69N 101.82W
06/08/2017  E2.75 INCH       MOORE              TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700630

EA
Local storm report, Jun 8, 7:32 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
732 PM CDT THU JUN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             9 SE DUMAS              35.78N 101.86W
06/08/2017  M1.50 INCH       MOORE              TX   NWS EMPLOYEE

&&

EVENT NUMBER AMA1700631

EA
Local storm report, Jun 8, 7:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
745 PM CDT THU JUN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             4 SE GRUVER             36.22N 101.36W
06/08/2017  E1.50 INCH       HANSFORD           TX   PUBLIC

&&

EVENT NUMBER AMA1700632

EA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:01 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter59 min
Jun 8, 7:48 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson57 min
Jun 8, 8:38 PM CDTSevere Thunderstorm WarningAMAArmstrong, Potter, Randall67 min
Jun 8, 9:19 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley56 min
Jun 8, 9:38 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.